Jump to content

Photo
Accutane

Accutane: Hair Thinning/shedding

hair hair loss loss thinning shedding telogen effluvium bald balding

8 replies to this topic

#1 goirish

goirish

    New Member

  • Members
  • Posts & Likes
    Posts: 16
    Likes: 4
About Me
  • Gender:Male
  • Location:South Bend, Indiana
  • Joined: 02-December 13

Posted 02 December 2013 - 09:46 PM

Hey guys,

 

This is my first post here, so bear with me! Anyway, I started accutane a little less than a month ago, and I'm a male, 19, and 150 pounds. My acne is by no means severe, or even moderate. I would call it mild, but persistent (my nurse practitioner views accutane as the first-line treatment for practically all acne cases, no matter how slight). I am currently taking 40mg, soon to bump up to 80mg. Within one week of treatment, I noticed that my hair undoubtedly has been shedding. Like most people report, it is much drier and cleaner, which is nice, but the hair thinning and shedding has me concerned. It is diffuse throughout my head, and I am noticing a slight difference in its appearance. I can see through to the scalp, which I could not previously do.

 

A few months ago I was prescribed Accutane but chickened out for this (and only this) reason. After mustering the courage, I decided to begin treatment. As this was my only real concern, I took careful note of my hair before taking accutane, and I have to say that the strands are noticeably thinner. When I gently rub my hands through my hair, I will get about 20-30 hairs in the sink; some appear cracked in half, others contain the follicle. When I ran this test before treatment, I found about 2-3 hairs tops. I figure with natural day-to-day existence as well as sleep, I am losing about 100-150 hairs per day. This has been my only problem. I can easily handle the dry lips, skin, eyes, and bloody noses.

 

In the past few days, I have noticed this has only gotten worse. My derm is very condescending about my concerns and always assures me that accutane will not cause noticeable effects to my hair, but I am already beginning to see a change. I am washing it only a couple times a week, and way too terrified to see what would happen if I were to dry it with a towel. I could picture quite a few hairs on my towel after a decent scrub!

 

My main questions: If I am already experiencing these side effects, which usually are reported late in the treatment, if at all, at a dose half of what I am planning to take, is it worth continuing? From the looks of it, there don't seem to be any effective methods of reducing hair loss, but if anyone has experienced this problem and found ways to mitigate it, please share. Should I ask to go on a lower dose even though this is the lower end of my dosing according to my nurse practitioner? Has anyone gone through noticeable shedding and thinning, then recovered in a realistic time frame after treatment? If it takes a couple years for my hair to come back, then I don't think it is worth it.

 

I know I sound awfully paranoid, but I am only going by my observations. I am not overly stressed (anymore than any other college freshman during his first round of finals), and I have never experienced any kind of hair loss before. Also, I will promptly disregard any comments attributing this to natural male pattern baldness.

 

Thanks for any and all advice!



#2 londoncat8

londoncat8

    Junior Member

  • Members
  • Posts & Likes
    Posts: 53
    Blog Entries: 23
    Likes: 37
About Me
  • Gender:Not Telling
  • Location:uk
  • Interests:theatre, costume design, dancing, painting, yoga
  • Joined: 05-March 12

Achievements

     

Posted 08 December 2013 - 07:23 PM

If you lose a lot of hair for more than one month then you will not recover it quickly. You will recover it within 2 years. Biotin helps in high doses. My situation was a bit different from yours because I started loosing hair 1 month after I finished accutane course. I went for several treatments with trichologist but most effective was just taking biotin daily 20,000mcg. From what I read it often happens that people who have hairloss during the treatment usually recover faster, often as soon as they stop taking accutane but it is also not try for everyone. Good luck!



#3 oli girl

oli girl

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,678
    Likes: 108
About Me
  • Gender:Female
  • Location:USA
  • Joined: 16-March 09

Posted 08 December 2013 - 07:42 PM

Be grateful it started in the beginning of treatment and not after! I am going to make this real simple for you.....your choices are this acne or hair which would your prefer! I would suggest stopping Accutane and trying other ways such as light therapy the holistic forum and pray your hair comes back to normal state.

 

Good Luck



#4 goirish

goirish

    New Member

  • Members
  • Posts & Likes
    Posts: 16
    Likes: 4
About Me
  • Gender:Male
  • Location:South Bend, Indiana
  • Joined: 02-December 13

Posted 11 December 2013 - 02:15 PM

If you lose a lot of hair for more than one month then you will not recover it quickly. You will recover it within 2 years. Biotin helps in high doses. My situation was a bit different from yours because I started loosing hair 1 month after I finished accutane course. I went for several treatments with trichologist but most effective was just taking biotin daily 20,000mcg. From what I read it often happens that people who have hairloss during the treatment usually recover faster, often as soon as they stop taking accutane but it is also not try for everyone. Good luck!

Luckily, my hair has taken a complete turnaround. For some reason, I am no longer losing any hair! In the last few days, my hairloss has diminished day by day, and now it is almost completely normal. I am expecting a similar thing will happen when I increase my dose, and I hope that I can rebound the same. I am sorry your hairloss occurred after your course, and I hope everything went back to normal.

 

 

Be grateful it started in the beginning of treatment and not after! I am going to make this real simple for you.....your choices are this acne or hair which would your prefer! I would suggest stopping Accutane and trying other ways such as light therapy the holistic forum and pray your hair comes back to normal state.

 

Good Luck

I am glad that this has happened so early in treatment. My dermatologist thought that this hairloss so early on is probably occurring due to the medication's initial effects. She explained that sometimes the side effects are exaggerated at the beginning of the course then calm down. What do you know? She was right about something.

 

ps I've tried light therapy. Useless.

 

Thanks for your insights!



#5 sunsetblvd

sunsetblvd

    Junior Member

  • Members
  • Posts & Likes
    Posts: 44
    Likes: 5
About Me
  • Joined: 02-December 13

Posted 11 December 2013 - 09:44 PM

One week after I finished treatment I had this issue. It's now been a month and a half and my hair is already slightly thinner. I know this is going to persist for months but is there anything I can do to slow down the shedding a bit?



#6 londoncat8

londoncat8

    Junior Member

  • Members
  • Posts & Likes
    Posts: 53
    Blog Entries: 23
    Likes: 37
About Me
  • Gender:Not Telling
  • Location:uk
  • Interests:theatre, costume design, dancing, painting, yoga
  • Joined: 05-March 12

Achievements

     

Posted 12 December 2013 - 04:03 PM

One week after I finished treatment I had this issue. It's now been a month and a half and my hair is already slightly thinner. I know this is going to persist for months but is there anything I can do to slow down the shedding a bit?

you can take biotin  15,000-20,000mcg a day for 3 months and you will see some improvement.



#7 goirish

goirish

    New Member

  • Members
  • Posts & Likes
    Posts: 16
    Likes: 4
About Me
  • Gender:Male
  • Location:South Bend, Indiana
  • Joined: 02-December 13

Posted 31 December 2013 - 08:26 PM

Just a quick update:

 

I've been taking 80 mg now for about 3 weeks and I have been losing hair at the same rate as I did previously. I'm hoping it slows down soon, but if not, I will just continue with the Accutane until my hair loss is visibly damaging.



#8 infamousboo95

infamousboo95

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Gender:Male
  • Location:united states
  • Joined: 02-January 14

Posted 02 January 2014 - 02:22 PM

I am currently on the same boat but i am on my last month of tane which is my 6th, my hair shedding started at the 5th month. My hair now looks dull and thin but i also have straight asian hair to begin with, i just hope my hair goes back to how it was, this is my second course and on my first i never encountered any thinning i find this weird, but maybe it was because i was on such a low dose. shrug.gif



#9 goirish

goirish

    New Member

  • Members
  • Posts & Likes
    Posts: 16
    Likes: 4
About Me
  • Gender:Male
  • Location:South Bend, Indiana
  • Joined: 02-December 13

Posted 09 January 2014 - 01:51 PM

I am currently on the same boat but i am on my last month of tane which is my 6th, my hair shedding started at the 5th month. My hair now looks dull and thin but i also have straight asian hair to begin with, i just hope my hair goes back to how it was, this is my second course and on my first i never encountered any thinning i find this weird, but maybe it was because i was on such a low dose. shrug.gif

Maybe so. I know what you mean though. My hair is only about an inch long, and since Accutane I noticed that it is much frizzier and a bunch of hairs stick straight up. It doesn't really look thinner, even though I am still gradually losing hair, but it definitely has a more sporadic, stringy look.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users